Patients who are treated with epidermal growth factor receptor (EGFR) inhibitors often develop skin toxicity. However, very little is known about the pathogenesis underlying this side effect for cancer treatment. In our study, we measured changes in the hydration level of the stratum corneum over time in various skin regions in patients. We also evaluated physical exam findings and the effectiveness of moisturizers on those skin regions. Eight patients with non-small cell lung cancer who were treated with EGFR inhibitors were enrolled. For each patient, we evaluated changes in the hydration levels of the stratum corneum along with the incidence of acneiform rash and xerosis of the face, trunk, and upper arms over time. From the second week of treatment, patients were randomized to either receive or not receive a moisturizer in order to assess its efficacy. The hydration level of the stratum corneum decreased significantly in the face after three days of initiating treatment. Likewise, the hydration level in the trunk and upper arms decreased significantly four weeks after initiating treatment. Upon starting treatment with a moisturizer, the moisture level of the stratum corneum of the trunk and upper arms was significantly higher in patients receiving the moisturizer. Additionally, dryness scores in the upper arms were lower in patients receiving the moisturizer. However, there was no significant difference between the groups in either the moisture level or the score of dryness in the face. Therefore, applying moisturizers before the hydration level of the stratum corneum decreases could be an effective measure in relieving dryness of the skin. It should be noted that a decreased moisture level of the stratum corneum was observed in some skin regions without the development of acneiform rash, suggesting that caring for patients' skin is necessary even if the rash does not form.
All Science Journal Classification (ASJC) codes